Utah, 2009Winter Weather in Utah, March 29 to 31, 2009
March 29 to 31, 2009 · NWS GJT · 2 events in 2 counties and zones
A strong cold front moved across eastern Utah bringing periods of heavy snowfall and strong winds to the eastern Utah mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across eastern Utah bringing periods of heavy snowfall and strong winds to the eastern Utah mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 3:11 AM MST, 6 hours 49 minutes earlier.
Area forecast discussion, Mar 29, 3:11 AM MST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 AM MDT SUN MAR 29 2009
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
QUIET WEATHER ACROSS THE CWFA EARLY THIS MORNING AHEAD OF THE NEXT
SPRING STORM APPROACHED THE REGION FROM THE NORTHWEST EARLY THIS
MORNING. MID-LEVEL CLOUDS WERE FORMING OVER THE NORTH IN WEAK WAA
PATTERN.
TODAY: MODELS CONTINUED TO SHOW A VERY STRONG COLD FRONT WILL PUSH
INTO NORTHEAST UTAH LATE THIS MORNING...THEN SWEEP ACROSS NORTHWEST
COLORADO AND EAST-CENTRAL UTAH DURING THE AFTERNOON. NAM LAGGED THE
GFS ON THE ORDER OF ABOUT THREE HOURS AND MAY RESULT IN A DELAYED
ONSET OF SNOWFALL IN THE NORTHERN MOUNTAINS THIS AFTERNOON. AHEAD OF
THE FRONT...ELEMENTS IN PLACE FOR A WIND EVENT THIS AFTERNOON AND
EARLY THIS EVENING. SOUTHWEST 7H FLOW ON THE ORDER OF 40 TO 45 KTS
ACCORDING TO MODEL GUIDANCE COMBINED WITH INVERTED-V SOUNDINGS AHEAD
OF THE FRONT. SHOWERS AND VIRGA AHEAD OF THE COLD FRONT WILL ENHANCE
WIND GUSTS AND ITS LIKELY THAT ON A LOCAL SCALE WIND GUSTS COULD
REACH WARNING CRITERIA...BUT ON THE WHOLE EXPECT WINDS TO REMAIN
WITHIN ADVISORY CRITERIA. THEREFORE...ISSUED WIND ADVISORY FOR MOST
VALLEY AREAS AND EXTENDED ADVISORIES INTO NORTHWEST CO WHERE
INTERPLAY OF SHOWERS/VIRGA ALONG THE FRONT LIKELY TO YIELD
CONVECTIVE-SYNOPTIC WIND GUSTS.
TONIGHT: SNOWFALL WILL BECOME WIDESPREAD ACROSS THE MOUNTAINS OF THE
DIVIDE AS THE COLD FRONT CONTINUES EAST AND SOUTHEAST MOVING ACROSS
ALL BUT THE DURANGO AND PAGOSA SPRINGS AREAS BY MIDNIGHT. THOUGH
FRONTOGENETIC FORCING AND STRONGEST DYNAMICS WANE OVERNIGHT...
DEEPENING MOISTURE...FAVORABLE WEST TO NORTHWEST OROGRAPHIC FLOW
AND TRAILING MID-LEVEL SHORTWAVE WILL SUSTAIN SNOWFALL OVER THE
HIGHER TERRAIN AND ADJACENT VALLEYS. THOUGH SNOW-LEVELS WILL DROP
TO VALLEY FLOORS BEHIND THE FRONT...BELIEVE GROUND TEMPERATURE AT
LOWER ELEVATIONS PROBABLY TOO WARM FOR SIGNIFICANT ACCUMULATIONS WITH
THIS STORM. HOWEVER...CANNOT COMPLETELY RULE OUT ADVISORY LEVEL SNOW
FOR THE CENTRAL AND UPPER YAMPA RIVER BASIN...BUT WILL ALLOW LATER
SHIFTS TO FURTHER EVALUATE THIS POTENTIAL.
MONDAY: NAM AND EC HAVE SLOWED THE MOVEMENT OF THE STORM WITH THE
DEEP CLOSED LOW SLOWLY DRIFTING ONTO THE NORTHERN PLAINS DURING THE
DAY. THUS...EXPECT WRAP-AROUND MOISTURE WILL CONTINUE TO BRING FAIRLY
CONTINUOUS SNOWFALL TO THE NORTHERN AND PORTIONS OF THE CENTRAL
MOUNTAINS THROUGHOUT THE DAY. THIS...COMBINED WITH STEEPENING LAPSE
RATES ASSOCIATED WITH -32 DEG C 5H COLD POOL DRIFTING OVER THE AREA
PROMPTED THE EXTENSION OF THE SNOW AND BLOWING SNOW ADVISORY THROUGH
6 PM. ADDITIONAL ACCUMULATIONS ON MONDAY WILL BRING SNOWFALL TOTALS
OF 8 TO 12 INCHES ON AVERAGE BY THE END OF THE DAY.
MONDAY NIGHT: AS THE STORM PUSHES FARTHER OFF TO THE NORTHEAST
SNOWFALL WILL BECOME MORE SCATTERED IN NATURE. MEANWHILE SKIES WILL
BE CLEARING ACROSS THE SOUTH.
UNSEASONABLY MILD TEMPERATURES EXPECTED ACROSS THE SOUTHERN TWO
THIRDS OF THE CWFA TODAY...HOWEVER ARRIVAL OF THE COLD FRONT
COMBINED WITH ADIABATIC COOLING ASSOCIATED WITH SHOWERS WILL LIMIT
HIGHS ACROSS THE NORTH. MUCH COOLER MONDAY AS COLDER AIR SETTLES
INTO THE REGION. OVERNIGHT LOWS WILL BRING FREEZING TEMPERATURES TO
THE WESTERN VALLEYS AGAIN TONIGHT AND AGAIN MONDAY NIGHT AND
ADDITIONAL FREEZE WARNINGS MAY BE REQUIRED FOR AREAS WITH SENSITIVE
VEGETATION.
.LONG TERM...TUESDAY THROUGH SUNDAY...
A COUPLE OF DISTURBANCES WILL MOVE ACROSS THE AREA DURING THIS
PERIOD AS THE PROGRESSIVE PATTERN CONTINUES. THE ECMWF HAS NOW
TRENDED TOWARDS THE MORE AMPLIFIED GFS SOLUTION EARLY IN THE
PERIOD...WITH CONTINUED GOOD AGREEMENT LATER IN THE FORECAST.
SUFFICIENT MOISTURE WILL BE AVAILABLE FOR A CHANCE OF OROGRAPHIC
SHOWERS OVER THE NORTHERN MOUNTAINS THROUGH TUESDAY. THEN THE
12Z RUN...AND ESPECIALLY THE 00Z RUN OF THE ECMWF NOW SHOW A
SHORTWAVE SWEEPING OVER THE AREA FROM THE NORTHWEST ON WEDNESDAY.
THIS TREND IS IN MUCH BETTER AGREEMENT WITH THE MORE AMPLIFIED...AND
CONSISTENT...GFS. HOWEVER THE GFS IS STILL DEEPER...BUT IF THE TREND
CONTINUES IN THE EC MAY CATCH UP. THEREFORE CONFIDENCE IS A LITTLE
BETTER TODAY THAT ANOTHER ROUND OF MOUNTAIN SNOW WILL BEGIN TUESDAY
NIGHT OVER THE NORTH...THEN BECOME MORE WIDESPREAD ON WEDNESDAY.
AGAIN WINDS WILL INCREASE TUESDAY NIGHT AHEAD OF THE TROUGH AND ITS
ASSOCIATED COLD FRONT. THE GFS SHOWS THE COLD FRONT PUSHING ACROSS
NORTHEAST UTAH BY SUNRISE WEDNESDAY THEN ACROSS THE REMAINDER OF THE
FORECAST AREA BY MIDDAY. AND A -32C COLD CORE AT 500 MB WILL MOVE
OVERHEAD FOR CONTINUED INSTABILITY DURING THE DAY.
ACTIVITY WILL WIND DOWN WED NIGHT...WITH A BREAK ON THURSDAY BEFORE
THE NEXT SYSTEM APPROACHES FRIDAY INTO SATURDAY. SO FAR THIS SYSTEM
LOOKS STRONGER THAN WEDNESDAYS...WITH THE GFS AGAIN HITTING IT
HARDER THAN THE ECMWF.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS EASTERN UTAH AND
WESTERN COLORADO THROUGH THIS MORNING. A STRONG COLD FRONT
WILL MOVE INTO NORTHEAST UTAH AND NORTHWEST COLORADO BETWEEN 18Z
AND 21Z...REACHING THE I-70 CORRIDOR BY 23Z. STRONG GUSTY SOUTHWEST
WIND WILL PRECEDE THE FRONT. AREAS OF MVFR/IFR CONDITIONS WILL OCCUR
WITH FRONTAL PASSAGE AND 1 TO 3 HOURS AFTER FRONTAL PASSAGE MOST
LOCATIONS. HOWEVER THE NORTHWEST COLORADO MOUNTAINS WILL SEE MVFR AND
IFR CONDITIONS CONTINUE INTO MONDAY IN WIDESPREAD SNOW.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY FROM 12 PM TO 8 PM FOR MOST VALLEYS...
ZONES 1/2/6/7/8/11/20/21.
WINTER WEATHER ADVISORY FOR THE NORTHERN MOUNTAINS...ZONES
4/10/13 FROM 3 PM TODAY THROUGH MONDAY.
.UT...WIND ADVISORY 12 PM TO 8 PM FOR THE SOUTHERN AND CENTRAL
VALLEYS...ZONES 22/27/29.
SHORT TERM.....NL
LONG TERM......EH
AVIATION.......EHHazardous weather outlook, Mar 29, 4:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAR 29 2009
COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAR 29 2009
...STRONG SOUTHWEST WINDS...AND SNOW OVER THE NORTH...EXPECTED TO
DEVELOP TODAY AS THE NEXT STORM TAKES AIM ON EASTERN UTAH AND WESTERN
COLORADO...
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE AND BECOME STRONG BY MIDDAY AS ANOTHER
VIGOROUS STORM MOVES OVER EASTERN UTAH AND WESTERN COLORADO. AT TIMES
LOCAL BLOWING DUST MAY LIMIT VISIBILITY THROUGH THIS AFTERNOON. IN
COMBINATION WITH THE STRONG GUSTY WINDS...LOW RELATIVE HUMIDITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.
SNOW WILL DEVELOP THIS AFTERNOON OVER THE NORTH...WITH MIXED RAIN AND
SNOW POSSIBLE IN THE NORTHERN VALLEYS. SNOW WILL THEN SPREAD ACROSS
MOST OF WESTERN COLORADO THIS EVENING WITH RAIN AT THE LOWER
ELEVATIONS. PRECIPITATION WILL SWITCH OVER TO ALL SNOW LATE THIS
EVENING. THE SNOW AND GUSTY WINDS WILL MAKE TRAVEL OVER THE MOUNTAIN
PASSES HAZARDOUS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE OVER THE MOUNTAINS AND NORTH THROUGH MONDAY. THE
HEAVIEST SNOW WILL ACCUMULATE OVER THE NORTHERN MOUNTAINS WITH 8 TO
12 INCHES EXPECTED BY EARLY MONDAY EVENING.
THE NEXT STORM MOVES IN TUESDAY NIGHT AND WEDNESDAY BRINGING MOUNTAIN
SNOW AND GUSTY WINDS TO EASTERN UTAH AND WESTERN COLORADO. ANOTHER
STORM IS POSSIBLE LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT WIND DATA AND SNOWFALL AMOUNTS.
EH
Winter Weather, Eastern Uinta Mountains
- When
- March 29, 10:00 AM MST to March 31, 12:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts around 5 inches occurred across the area with winds that gusted up to 20 to 30 mph.
Winter Weather, La Sal & Abajo Mountains
- When
- March 29, 2:00 PM MST to March 30, 8:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred above the 8,000 foot level. Strong winds gusted up to 25 to 50 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, March 29, 20093 injured · $1.0 million · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 29, 2009$1.1 million · 1.75 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, March 29, 2009$1.1 million · 1.75 in hail · 20 events
- High Wind in Idaho, March 29, 2009$200,000 · 56 kt wind · 2 events
- Winter Storm and High Wind in Utah, March 29 to 30, 2009$125,000 · 66 kt wind · 9 events
- Blizzard and Heavy Snow in North Dakota, March 29 to 31, 200929 events
- Winter Storm in Minnesota, March 29 to 31, 200917 events
- Winter Weather in Colorado, March 29 to 31, 200913 events
- Blizzard and Winter Storm in Wyoming, March 29 to 30, 200911 events
- Frost and Freeze in Texas, March 29, 200910 events
- Hail in New York, March 29, 20091 in hail · 10 events
- Blizzard and Heavy Snow in Montana, March 29 to 30, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161743, 161745.